Common blood pressure drug increases risk of painful bowel condition: Study

Share:
Share on FacebookShare on TwitterShare on Pinterest
High blood pressure is the biggest contributor to cardiovascular death and disease worldwide, but new research says some medication may increase the risk of a serious bowel issue. Source: Getty

While many people take medication to lower blood pressure and reduce the risk of stroke, heart disease and kidney issues, new research claims certain drugs may actually increase the risk of developing a painful bowel condition.

Researchers from Imperial College in London found that some calcium-channel blockers are linked with an increased risk of diverticulosis, a condition that causes small bulges or pouches in the lining of the intestine. Diverticulosis can become a serious medical condition if the pouches burst or become infected.

One in 10 adults globally are affected by high blood pressure, but the condition can be managed by modifying diet and lifestyle factors or by using medication including calcium-channel blockers, ACE-inhibitors or beta-blockers.

High blood pressure, or hypertension as it’s also known, is considered the biggest contributor to cardiovascular death and disease worldwide, affecting about six million adult Australians. It accounted for about 10.4 million deaths in 2017 and currently affects more than a billion adults globally.

While millions of people use these drugs daily, it’s been difficult for researchers to investigate their side effects and effectiveness in treating other diseases because doing so involves lengthy and expensive clinical trials.

To overcome this, researchers used genetic analysis to study the effect of the medication and investigated versions of genes that mimic these effects. This allowed them to study the effectiveness of the medication and potential side effects. The research was published in the Circulation Journal.

Researchers firstly identified the proteins targeted by the medication and the ones that help lower blood pressure. They also analysed genetic data from 750,000 people to identify the genetic codes that influence proteins (known as genetic variants).

As expected, researchers discovered that genetic variants were linked to lower heart disease and stroke. After assessing the risk of 900 different diseases they also found that non-dihydropyridine calcium channel blockers were linked to an increased the risk of diverticulosis.

“This is the first time that this class of blood pressure drug has been associated with diverticulosis,” study co-author Dipender Gill said in a statement. “We’re not sure of the underlying mechanism – although it may relate to effects on the function of intestine muscles, which perform contractions to transport food through the gut.”

Researchers say further investigation is required with larger trials, but the results could change the way further trials are conducted.

“The study of genetic variants that mimic the effect of drugs is evolving as a powerful concept to help prioritise clinical trials and design clinical trials more likely to be successful,” study senior author Joanna Tzoulaki said.

Still, the current findings shouldn’t change existing prescribing guidelines and people should always talk with a health professional before they stop taking medication, as this could could serious health issues.

“These findings should not change clinical practice, but instead should act as a catalyst for further research,” Gill said.

Do you use high blood pressure medication, or do you lower blood pressure by modifying diet and lifestyle factors?

Important information: The information provided on this website is of a general nature and information purposes only. It does not take into account your personal health requirements or existing medical conditions. It is not personalised health advice and must not be relied upon as such. Before making any decisions about your health or changes to medication, diet and exercise routines you should determine whether the information is appropriate in terms of your particular circumstances and seek advice from a medical professional.

Leave your comment

Please sign in to post a comment.